Pennsylvania, 2004

Flash Flood in Pennsylvania, July 23, 2004

July 23, 2004 · NWS BGM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 10:10 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 23, 10:10 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1110 AM EDT FRI JUL 23 2004

.UPDATE (THIS AFTERNOON)...
COLD FRONT IS CURRENTLY ALONG A LINE FROM JUST WEST OF SYR TO JUST
WEST OF ELM MOVING STEADILY EAST. WITH BANDS OF HEAVY RAIN
CONTINUING AHEAD OF THE FRONT WILL CONTINUE THE FLASH FLOOD WATCH
THROUGH THIS AFTERNOON FOR THE CENTRAL COUNTIES... AND INTO THIS
EVENING ACROSS THE SOUTHEAST. GETTING RADAR ESTIMATES OF 4 TO 4.5
INCHES OVER EASTERN SULLIVAN COUNTY LATE THIS MORNING. ELSEWHERE
JUST SOME LOCALIZED 1 TO 2 INCH AMOUNTS. HOWEVER WITH SOME BREAKS
DEVELOPING IN THE OVERCAST ACROSS NORTH CENTRAL PA WILL HAVE TO
WATCH THE LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE
FRONT LATER THIS AFTERNOON FOR ADDITIONAL HEAVY RAINS. LACK OF SHEAR
SHOULD PRECLUDE ANY ORGANIZED SEVERE RISK.

BASED ON THIS... HAVE UPDATED THE ZONES TO REFINE THE TIMING OF THE
RAIN A BIT.  HAVE ALSO MENTIONED TURNING COOLER AND LESS HUMID
TONIGHT ACROSS NY.

.PREVIOUS SHORT TERM (TODAY THRU SATURDAY)...
TODAY...A COLD FRONT CURRENTLY EXTENDS FROM SRN QUEBEC THROUGH NRN
OHIO AND INTO CENTRAL ILLINOIS. THE FRONT IS NEARLY PARALLEL TO THE
UPPER LEVEL FLOW...SO IT WILL BE SLOW TO MOVE THROUGH THE AREA...
REACHING NW ZONES AROUND MIDDAY AND CENTRAL ZONES MID TO LATE
AFTERNOON. AHEAD OF THE FRONT...SHOWERS AND TSTORMS WILL CONTINUE AS
SHORTWAVE ENERGY MOVES THROUGH. THE COVERAGE/INTENSITY OF ANY STORMS
WILL DEPEND ON THE AMOUNT OF HEATING. ETA BUFKIT SOUNDINGS ARE
SHOWING CAPES NEAR 2000 AROUND MIDDAY SOUTH OF THE FRONT...BUT THAT
IS WITH TEMPS IN THE LOWER 80S AND DEWPOINTS IN THE LOWER 70S. THERE
IS A CHANCE WE COULD SEE A LITTLE SUN THIS MORNING...WHICH WOULD GET
TEMPS INTO THE UPPER 70S...BUT THE ETA CAPES ARE PROBABLY A WORST
CASE SCENARIO. IN ANY EVENT...SHOULD STORMS FORM...WET BULB ZERO
LEVELS ARE LOW AND THERE IS A MID-LEVEL DRY LAYER...SO HAIL AND GUSTY
WINDS ARE POSSIBLE...NOT TO MENTION HEAVY RAIN. WINDS ALOFT WILL
CONTINUE TO BE WEAK WITH PWS OF 1.75 TO 2...SO WILL KEEP FLASH
FLOOD WATCH GOING FOR SE HALF OF THE AREA TODAY.

TONIGHT...HIGH PRESSURE BUILDS INTO SE CANADA WHICH SHOULD CLEAR OUT
THE NW PORTION OF THE AREA. THE COLD FRONT MOVES THROUGH SE ZONES
DURING THE EVENING...ONLY MOVING AS FAR AS THE COASTLINE BY SAT
MORNING. WILL KEEP LIKELY POPS ACROSS FAR SE ZONES AND CHC POPS OVER
CENTRAL ZONES. WITH COLD AIR MOVING IN OVER WET GROUND...FOG SHOULD
BE FAIRLY WIDESPREAD...SO WILL MENTION IN ZONES.

SATURDAY...A TROUGH DIGGING INTO THE CENTRAL U.S. KEEPS THE UPPER
FLOW SOUTHWEST OVER THE NE U.S.. SHORTWAVE ENERGY MOVING THROUGH THE
SW FLOW ALOFT COMBINED WITH CONVERGENT LOW LEVEL FLOW SHOULD KEEP
A CHANCE OF SHOWERS GOING ACROSS SE ZONES...WITH NW ZONES REMAINING
DRY.

&&

.LONG TERM (SUNDAY-THURSDAY)...
THE PATTERN DOESNT CHANGE MUCH THROUGH THE MIDDLE OF NEXT WEEK...
WITH SOUTHWEST FLOW ALOFT...HIGH PRESSURE EXTENDING FROM THE
MIDWEST INTO SE CANADA...AND A FRONTAL BOUNDARY OVER THE
MID-ATLANTIC REGION. SHORTWAVES IN THE UPPER FLOW WILL BRING A
CHC OF SHOWERS/TSTORMS EVERY DAY...ESPECIALLY OVER SE ZONES.

.AVIATION...
DUE TO WIDESPREAD HAZE AND MIST, MVFR CONDITIONS WILL PERSIST
THROUGH THE EARLY MORNING PERIOD DUE TO VSBY RESTRICTIONS. A COLD
FRONT MOVING THROUGH THE REGION WILL ALSO BRING NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE REGION. THIS WILL CONTINUE THE MVFR CONDITIONS
THROUGH MIDDAY DUE TO BOTH VSBY/CIGS RESTRICTIONS. AFTER 18Z TODAY,
THE ACTIVITY WILL DIMINISH AND CONDITIONS SHOULD IMPROVE TO VFR BUT
CIGS WILL PROBABLY BE IN THE 040/060 RANGE. SOME LIGHT FOG CAN BE
EXPECTED AGAIN AFTER MIDNIGHT TONIGHT BRINGING MVFR VSBY
RESTRICTIONS AGAIN.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH THROUGH THIS AFTERNOON ACROSS THE SE HALF.
PA...FLOOD WATCH THROUGH THIS AFTERNOON ALL ZONES.

&&

DAYS 1-7...VAN AUSDALL
AVIATION...JML
Hazardous weather outlook, Jul 23, 3:30 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 AM EDT FRI JUL 23 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
430 AM EDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SLOW MOVING THUNDERSTORMS AHEAD OF A COLD FRONT COULD PRODUCE
LOCALIZED FLASH FLOODING. PLEASE REFER TO PRODUCT: ALBFFABGM FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

VAN AUSDALL

In the hours before

Special weather statement, Jul 23, 12:39 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
139 PM EDT FRI JUL 23 2004

NYZ055-056-PAZ038-039-231845-
BRADFORD PA-BROOME NY-SUSQUEHANNA PA-TIOGA NY-
144 PM EDT FRI JUL 23 2004

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA...

AT 143 PM EDT...A LINE OF THUNDERSTORMS WITH HEAVY RAIN EXTENDED
FROM CATATONK TO ATHENS TO CANTON....MOVING EAST AT 15 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
OWEGO AT 150 PM.
NEWARK VALLEY AT 200.
MAINE TO ENDICOTT AND TOWANDA AROUND 215.
BINGHAMTON TO CHOCONUT AND WYLUSING AROUND 240 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO 1.5 INCHES ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR DETAILS FROM THE NATIONAL WEATHER SERVICE.

GILT

The radar

The Binghamton radar (KBGM), 63 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bradford

When
July 23, 1:15 PM EST to 2:15 PM EST
Where
Bradford County, Wilawana
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Thunderstorms with heavy rain caused flash flooding. Roads washed out in Athens Township. Three bridges were damaged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415879.